ICNC Abstracts, ICNC 2018

Font Size: 
Acetazolamide induced aseptic meningitis in a female adolescent with idiopathic intracranial hypertension
Christopher Barton

Last modified: 2018-09-02

Abstract


Objective:

DIAM (drug-induced aseptic meningitis) has been documented for many years and is considered a diagnostic and patient management challenge. The most common medications associated with this syndrome include non-steroidal anti-inflammatory drugs, antibiotics and monoclonal antibodies, but no cases associated with acetazolamide have been reported.

Methods

Patient chart and literature review.

Results

We report the case of a 15-year-old female with previous history of IIH (idiopathic intracranial hypertension) who presented to the hospital with symptoms including worsening headache, vision problems, and gait changes. Parental report emphasized correlation between taking acetazolamide and progression of symptoms as well as prompt resolution with drug cessation during previous similar episodes. Lumbar puncture showed an opening pressure of 41 mmHg and CSF studies with elevated WBC (56) with a lymphocyte predominance (94% L, 6% N). Gram stain showed moderate WBCs but no organisms. CSF cultures and viral pathogen panel were negative.  Given elevated opening pressure and CSF findings, clinical picture supported the diagnosis of acetazolamide-induced aseptic meningitis. Six months after discontinuation of acetazolamide, CSF demonstrated WBC 2 and resolution of meningeal symptoms was noted.

Conclusions

DIAM should be considered a possibility in any patient with meningeal symptoms, lymphocyte predominance, and negative CSF culture. Many drugs, including several other sulfa drugs, have been linked to cases of aseptic meningitis,but this is the first case to demonstrate that acetazolamide should be considered a possible cause of DIAM, especially in the IIH population.


Keywords


Drug induced aseptic meningitis; Idiopathic intracranial hypertension; acetazolamide side effect

Conference registration is required in order to view papers.